Mixing migraine and ADHD meds?
July 2, 2009 7:51 AM   Subscribe

Possible problems mixing migraine and ADHD meds?

I've recently been diagnosed with ADHD and prescribed Adderall XR. I also take triptan medications for my migraines. The latest I'm trying is Frovatriptan with varying degrees of success. As my last migraine started I asked my wife to see if she could find any problems with taking these two medications together (I had already taken the Adderall earlier). She was unable to find any conflicts, and I took them with no apparent problems. I've since looked myself and also turn up no conflicts.
My main concern is the vasoconstrictive effect of the triptan, combined with the increased norepinephrine released due to the Adderall. I know that norepinephrine has vasoconstrictive effects as well and I worry about constricting my vessels to the point of causing blockage (ischemia) or hemorrhage.
Are these rational concerns, or should I trust that since it doesn't say anything in the documentation I'll be okay?
I have a doctor's appointment soon and will be discussing this with him, but I figured I'd see what the hive mind thought about this.
(you are not a doctor, pharmacist, or neuroscientist, and even if you are you do not know me or my brain and only an idiot would listen to people on the internet etc.)
Thanks in advance
posted by brevator to Health & Fitness (3 answers total)
 
I have the same concern (adderall xr and immitrex), and I haven't been able to find an answer. I'm going to ask my psychiatrist when I see him next week. The closest thing I've got to an answer is that I called a pharmacist, and she said that she thought I was right to be concerned and should talk to my doctors.

Having said that, I've taken the immitrex a couple of times since starting Adderall without dire results. I'm not sure that ought to be terribly reassuring, though!
posted by craichead at 8:44 AM on July 2, 2009


Huh, it never even occurred to me that this might be a problem. Took adderall for years, and also took imitrex for weekly headaches, with never a problem. While on the adderall, I was taking the imitrex oral, which never gave me the weird throat-tighteneing effect that the shots gave me. I might be more concerned with triptan shots and the adderall, but of course, all of this is merely anecdotal.
posted by thebrokedown at 8:58 AM on July 4, 2009


It looks like taking both meds togther increases one's risk for serotonin syndrome.
I talked to my doc and he didn't seem terribly concerned.
posted by brevator at 1:08 PM on July 25, 2009


« Older So, I put a huge deep scratch ...   |  Looking for alternative Indepe... Newer »
This thread is closed to new comments.